Lamictal Linked to Stevens Johnson Syndrome

Home/Medication Error/Lamictal Linked to Stevens Johnson Syndrome

Lamictal Linked to Stevens Johnson Syndrome

A recent dermatology journal discussed a case of a 24-year-old man who developed a high-grade fever and open mouth sores after mistakenly taking a high dose of lamotrigine, which is more commonly known as Lamictal. Lamictal is used to treat epileptic seizures and bipolar disorder. The man was immediately admitted to the hospital with erythematous (red dilation of the skin) sores on his body, arms, legs and palms. Many of the sores were tender to the touch, and some rapidly spread and grew purple.

These open sores and fever were early indicators of Stevens Johnson Syndrome (SJS). SJS is a rare disorder that can occur when the body has an intense allergic reaction.

The doctors immediately stopped the man’s Lamictal treatment, increased fluids and other drugs, such as prednisolone. Within a week, his condition improved, and lesions and sores were slowly disappearing. Within a month, he had no visible skin sores.

In this case, the patient was lucky, as in most cases of SJS, the skin rash not only further spreads, but the top layer of skin actually slough offs and dies, leaving the underlying area of skin exposed and susceptible to infection.

It is unknown exactly how many adults contract Stevens Johnson Syndrome after using lamotrigine, but the German Rash Registry suggests that it occurs in 0.02 percent of adults. Even though not common, there is a strong causal link between SJS and Lamictal.

The man had also been taking valproate (a mood stabilizer), which has not been connected to SJS, but is believed to augment the effects of Lamictal and increase the risk of serious rash. Doctors believe that, in this case, the drug interaction of lamotrigine and valproate contributed to the development of SJS.

If you are taking Lamictal and begin experiencing flu-like symptoms, such as fever, burning eyes, or sore throat, along with a rash, seek medical attention immediately. If you believe that a loved one has died from Lamictal or SJS, contact an experienced medical malpractice attorney.

Source: Stevens-Johnson syndrome associated with single high dose of lamotrigine in a patient taking valproate

People interested in learning more about our firm’s legal services, including medical malpractice in Ohio, may ask questions or send us information about a particular case by phone or email. There is no charge for contacting us regarding your inquiry. A member of our medical-legal team will respond within 24 hours.

By Howard Mishkind|2019-03-18T22:03:34+00:00February 22nd, 2011|Medication Error|Comments Off on Lamictal Linked to Stevens Johnson Syndrome
216-595-1900
[map address="25550 Chagrin Blvd., Beachwood, OH 44122" type="roadmap" map_style="custom" overlay_color="" infobox="default" infobox_background_color="" infobox_text_color="" infobox_content="Mishkind Kulwicki Co., L.P.A." icon="//www.mishkindlaw.com/wp-content/uploads/2015/10/Map-Marker-e1446737870231.png" width="100%" height="350px" zoom="12" scrollwheel="no" scale="no" zoom_pancontrol="no" popup="no" class="" id=""][/map]